Evidence map›Paper›PMID 37401469›Full record

ArticleEndocrinology, diabetes & metabolism case reports2023

Antithyroid arthritis syndrome caused by methimazole in a patient with Graves' disease.

Muneo Kawasumi, Mitsunobu Kubota, Yoko Yoshii, Tadahiro Tokunaga

Abstract read
In one paragraph

Article in Endocrinology, diabetes & metabolism case reports, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed.

  1. Don't Mistake it for RA: A Case of Antithyroid Arthritis Syndrome After Methimazole Initiation.Journal of community hospital internal medicine perspectives · 2026
    Article
  2. Article
  3. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors.

Muneo KawasumiDepartment of Endocrinology and Diabetes, National Hospital Organization, Kure Medical Center and Chugoku Cancer Center, Hiroshima, Japan.ORCID 0000-0001-7864-7785
Mitsunobu KubotaDepartment of Endocrinology and Diabetes, National Hospital Organization, Kure Medical Center and Chugoku Cancer Center, Hiroshima, Japan.ORCID 0000-0001-8562-5939
Yoko YoshiiDepartment of Endocrinology and Diabetes, National Hospital Organization, Kure Medical Center and Chugoku Cancer Center, Hiroshima, Japan.
Tadahiro TokunagaDepartment of Rheumatology and Clinical Immunology, National Hospital Organization, Kure Medical Center and Chugoku Cancer Center, Hiroshima, Japan.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Summary: This is a report on antithyroid arthritis syndrome (AAS) which is a rare adverse effect of antithyroid agents. AAS presents with severe symptoms including myalgia, arthralgia, arthritis, fever, and skin eruption due to the use of antithyroid agents. We encountered a 55-year-old woman with severe pain in the hand and forearm and arthralgia in multiple joints, including the knee, ankle, hand, and wrist on day 23 after initiation of methimazole (MMI) for Graves' disease. Blood tests revealed elevated inflammation markers such as C-reactive protein and interleukin-6, and magnetic resonance imaging of the hands confirmed inflammation findings. After withdrawing MMI on day 25, symptoms showed a tendency toward improvement. Afterwards, inflammation markers also dropped to an almost normal range. In addition to the above findings, the absence of anti-neutrophil cytoplasmic antibodies and most vasculitis symptoms such as nephritis, skin, or pulmonary lesions led to the diagnosis of AAS. A resolution of symptoms, except for mild arthralgia in the second to fourth fingers of the right hand, was observed 61 days after discontinuation of MMI. Although the pathogenesis is unclear, the positive drug lymphocyte stimulation test for MMI and the several weeks before the onset of AAS suggested involvement of a type IV allergic reaction. Based on a discussion of definitive treatment for Graves' disease, radioactive iodine ablation with 131I, which was selected by the patient, was performed and improved her thyroid function. Our case demonstrates the importance of awareness regarding AAS, which is a rare and under-recognized, but life-threatening adverse effect of antithyroid agents. Learning points: Clinicians should be aware of the possibility of developing antithyroid arthritis syndrome (AAS) in patients treated with antithyroid medications, which can lead to severe migratory polyarthritis. Prompt cessation of the antithyroid agent is essential for the resolution of AAS. Anti-neutrophil cytoplasmic antibody (ANCA) negativity is needed to differentiate from antithyroid agent-induced ANCA-associated vasculitis, which shows arthritis similar to AAS.

Identifiers

PMID37401469
PMCPMC10388651

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.